Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 12, 2017, 9:38 AM HST for 4 counties in Hawaii. It took effect at Jan 13, 2017, 6:00 AM HST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2017, 9:38 AM HST (19:38 UTC)
- In effect from
- Jan 13, 2017, 6:00 AM HST
- Expired
- Jan 14, 2017, 9:21 AM HST
- In force
- 27 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WHHW40 PHFO 121938 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 938 AM HST THU JAN 12 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH 6 PM TODAY... ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI BEGINNING AT 6 AM FRIDAY... ...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND BEGINNING NOON FRIDAY... .THE CURRENT SWELL IS ON THE DECLINE...BUT WILL CONTINUE TO BRING HIGH SURF TO THE EXPOSED SHORES OF THE SMALLER ISLANDS TODAY. A MUCH BIGGER SWELL WILL BEGIN TO ARRIVE TONIGHT AND IS EXPECTED TO BRING RISING SURF FRIDAY...WITH WARNING LEVEL SURF EXPECTED. THE NEW SWELL BE FROM A MORE WESTERLY DIRECTION...SO IT WILL BRING WARNING LEVEL SURF TO WEST FACING SHORES OF THE BIG ISLAND. HIZ001>003-006>008-012-013-017-019-020-130845- /O.NEW.PHFO.SU.W.0001.170113T1600Z-170114T1600Z/ /O.CON.PHFO.SU.Y.0003.000000T0000Z-170113T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 938 AM HST THU JAN 12 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...10 TO 15 FT. ALONG WEST FACING SHORES OF MOLOKAI...8 TO 12 FT. SURF ON FRIDAY WILL RISE TO 25 TO 30 FT ALONG NORTH FACING SHORES...AND TO 15 TO 20 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH 6 AM SATURDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS. && $$ HIZ023-026-130845- /O.NEW.PHFO.SU.W.0001.170113T2200Z-170114T1600Z/ KONA-KOHALA- 938 AM HST THU JAN 12 2017 ...HIGH SURF WARNING IN EFFECT FROM NOON FRIDAY TO 6 AM HST SATURDAY... * SURF...ALONG WEST FACING WILL RISE TO 8 TO 12 FEET. * TIMING...FROM NOON FRIDAY TO 6 AM SATURDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS...INCLUDING ALII DRIVE IN KONA. && $$
6 follow-up statements
309 WHHW40 PHFO 130135 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST THU JAN 12 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI BEGINNING AT 6 AM FRIDAY... ...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND BEGINNING NOON FRIDAY... .A VERY LARGE WEST NORTHWEST SWELL IS EXPECTED TO ARRIVE TONIGHT...BRINGING RISING SURF FRIDAY...WITH WARNING LEVEL SURF EXPECTED. THE NEW SWELL BE FROM A MORE WESTERLY DIRECTION THAN THE LAST SWELL...SO IT WILL BRING WARNING LEVEL SURF TO WEST FACING SHORES OF THE BIG ISLAND. HIZ001>003-006>008-012-013-017-019-020-131445- /O.CAN.PHFO.SU.Y.0003.000000T0000Z-170113T0400Z/ /O.CON.PHFO.SU.W.0001.170113T1600Z-170114T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 335 PM HST THU JAN 12 2017 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...8 TO 12 FT TONIGHT...RISING TO 25 TO 30 FEET FRIDAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...6 TO 8 FT TONIGHT...RISING TO 15 TO 20 FEET FRIDAY. * TIMING...6 AM FRIDAY THROUGH 6 AM SATURDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS. && $$ HIZ023-026-131445- /O.CON.PHFO.SU.W.0001.170113T2200Z-170114T1600Z/ KONA-KOHALA- 335 PM HST THU JAN 12 2017 ...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO 6 AM HST SATURDAY... * SURF...ALONG WEST FACING WILL RISE TO 8 TO 12 FEET. * TIMING...FROM NOON FRIDAY TO 6 AM SATURDAY. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS...INCLUDING ALII DRIVE IN KONA. && $$
954 WHHW40 PHFO 131333 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST FRI JAN 13 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL IMPACT EXPOSED NORTH AND WEST FACING SHORES FROM THIS MORNING THROUGH EARLY SATURDAY. THIS WARNING INCLUDES THE WEST FACING SHORES OF THE BIG ISLAND. HIZ001>003-006>008-012-013-017-019-020-140245- /O.CON.PHFO.SU.W.0001.170113T1600Z-170114T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 333 AM HST FRI JAN 13 2017 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. * TIMING...FROM THIS MORNING THROUGH TONIGHT. * IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS. && $$ HIZ023-026-140245- /O.CON.PHFO.SU.W.0001.170113T2200Z-170114T1600Z/ KONA-KOHALA- 333 AM HST FRI JAN 13 2017 ...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY... * SURF...2 TO 4 FT THIS MORNING...RISING TO 6 TO 9 FT THIS AFTERNOON...THEN TO 8 TO 12 FEET TONIGHT THROUGH EARLY SATURDAY MORNING. * TIMING...FROM THIS AFTERNOON THROUGH TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS...INCLUDING ALII DRIVE IN KONA. && $$ GIBBS
938 WHHW40 PHFO 140153 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 353 PM HST FRI JAN 13 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH TONIGHT... ...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND THROUGH SATURDAY AFTERNOON... .A LARGE WEST-NORTHWEST SWELL WILL PEAK ACROSS HAWAIIAN WATERS TONIGHT THEN DECLINE ON SATURDAY. SURF WILL LIKELY DECLINE BELOW WARNING LEVELS ON THE SMALLER ISLANDS BY MORNING...WHILE WARNING LEVEL SURF WILL CONTINUE INTO SATURDAY AFTERNOON ALONG WEST FACING SHORES OF THE BIG ISLAND. HIZ023-026-141500- /O.EXT.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/ KONA-KOHALA- 353 PM HST FRI JAN 13 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * SURF...8 TO 12 FEET TONIGHT THROUGH SATURDAY MORNING. * TIMING...BUILDING THROUGH TONIGHT AND CONTINUING INTO SATURDAY. THE GREATEST IMPACTS ARE EXPECTED DURING HIGH TIDE...WHICH WILL OCCUR AROUND 530 AM HST IN KAILUA KONA. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS...INCLUDING ALII DRIVE IN KONA. && $$ HIZ001>003-006>008-012-013-017-019-020-141500- /O.CON.PHFO.SU.W.0001.000000T0000Z-170114T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 353 PM HST FRI JAN 13 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. * TIMING...PEAKING THROUGH THE EVENING AND STARTING A GRADUAL DECLINE LATE TONIGHT. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS. && $$
982 WHHW40 PHFO 140510 AAA CFWHFO COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 710 PM HST FRI JAN 13 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH SATURDAY AFTERNOON... ...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND THROUGH SATURDAY AFTERNOON... .WARNING-LEVEL SURF WILL LIKELY LINGER INTO SATURDAY BEFORE LOWERING SATURDAY NIGHT THROUGH THE REMAINDER OF THE WEEKEND. AS A RESULT...THE WARNING HAS BEEN EXTENDED THROUGH SATURDAY AFTERNOON. HIZ001>003-006>008-012-013-017-019-020-141815- /O.EXT.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 710 PM HST FRI JAN 13 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35 FEET TONIGHT...DECREASING TO 18 TO 25 SATURDAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 FEET. * TIMING...PEAKING THROUGH THE OVERNIGHT HOURS...THEN GRADUALLY LOWERING THROUGH THE DAY SATURDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS. && $$ HIZ023-026-141815- /O.CON.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/ KONA-KOHALA- 710 PM HST FRI JAN 13 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET. * TIMING...BUILDING THROUGH THE OVERNIGHT HOURS AND CONTINUING THROUGH SATURDAY. THE GREATEST IMPACTS ARE EXPECTED DURING HIGH TIDE...WHICH WILL OCCUR AROUND 530 AM HST IN KAILUA KONA. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS...INCLUDING ALII DRIVE IN KONA. && $$ GIBBS
179 WHHW40 PHFO 141328 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST SAT JAN 14 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH THIS AFTERNOON... ...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND THROUGH THIS AFTERNOON... .WARNING-LEVEL SURF WILL LINGER TODAY BEFORE LOWERING TONIGHT THROUGH THE REMAINDER OF THE WEEKEND. HIZ001>003-006>008-012-013-017-019-020-023-026-150230- /O.CON.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 328 AM HST SAT JAN 14 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...18 TO 25 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12 TO 20 FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS. && $$ GIBBS
731 WHHW40 PHFO 141921 AAA CFWHFO COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 921 AM HST SAT JAN 14 2017 ...HIGH SURF ADVISORY NOW IN EFFECT THROUGH TONIGHT FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .HIGH SURF WILL CONTINUE TO LOWER THROUGH THE WEEKEND AND DROP BELOW ADVISORY BY SUNDAY MORNING...BUT REMAIN AT MODERATE LEVELS. HIZ001>003-006>008-012-013-017-019-020-023-026-150215- /O.CAN.PHFO.SU.W.0001.000000T0000Z-170115T0400Z/ /O.NEW.PHFO.SU.Y.0004.170114T1921Z-170115T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 921 AM HST SAT JAN 14 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...14 TO 18 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 15 FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...6 TO 10 FEET. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BE PREPARED FOR WAVES SPLASHING ONTO SOME COASTAL ROADS. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 12, 9:37 AM HST, 1 minute earlier.
Area forecast discussion, Jan 12, 9:37 AM HST, 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 937 AM HST Thu Jan 12 2017 .SYNOPSIS... A powerful storm in the north Pacific created a swell that will produce very large surf along north and west facing shores starting early Friday morning. A surface ridge will remain over the islands through Saturday. The ridge will bring mostly dry and hazy weather. The ridge will shift north slowly early next week allowing trade winds to gradually build over the islands. && .DISCUSSION... A ridge, at the surface and aloft, will remain near the islands through Saturday. Moderate east southeast winds near the Big Island, veer to south southeast over Kauai. The Big Island and Maui block much of the low level flow so winds will be light and variable on the smaller islands. The light low-level flow will allow nighttime land breezes and daytime sea breezes to prevail. The sea breezes will produce afternoon cloudiness over interior areas but the atmosphere will remain stable so rainfall will be sparse. The east southeast winds will carry volcanic emissions from Kilauea (VOG) over the smaller islands, so it will remain hazy through the weekend. The global models are in good agreement showing surface pressures building northeast of the state early next week. The surface ridge near the islands will strengthen and shift north and trade winds will build over the islands. The trade winds will help clear the vog early next week. Trade winds could become breezy by mid-week. Returning trade winds will likely bring windward showers, but the atmosphere is expected to remain rather stable, so no excessive rain is likely. && .AVIATION... There are no AIRMETs in effect and none are expected through tomorrow. A surface ridge near Kauai will remain nearly stationary. Moderate to locally fresh east winds south of the Big Island will veer to south southeast near Kauai. Daytime sea breezes and nighttime land breezes will prevail. The ridge will maintain stable conditions over the area. VFR will prevail at the TAF sites over the main Hawaiian islands, but TEMPO MVFR is possible over interior areas, including Lanai Airport, during the afternoons. && .MARINE... The northwest swell that arrived yesterday afternoon peaked late last night on Kauai and near sunrise on Oahu. This swell will produce advisory level surf along north and west facing shores of the smaller islands today, but combined seas will remain below the 10 Ft Small Craft Advisory threshold. Surf from this swell will drop below the high surf advisory level this evening. A hurricane force low in the north Pacific has produced a very large west northwest swell headed toward the islands. Forerunners from this swell will reach Kauai as early as this evening with surf along exposed north and west facing shores building above the 25 ft High Surf Warning level Friday morning on the smaller islands. Since this swell will be coming from a west northwest direction, the surf will be partly blocked by Kauai and Niihau, so surf will be smaller on Oahu than Kauai County. On the other hand, this west northwest direction will allow quite a bit of the swell energy to pass south of Kauai and Niihau and reach west-facing shores of the Big Island. Surf is expected to reach the 12 ft High Surf Warning level on the west-facing shores of the Big Island by Friday evening. Another very large swell is likely around the middle of next week, but there is some uncertainty due to model differences between the GFS and its ensemble mean and the ECMWF-WAVE. The ridge near the islands will keep winds relatively light over the coastal waters through the weekend, so no Small Craft Advisories for winds are expected over the next few days. Combined seas will rise above the 10 ft Small Craft Advisory threshold in areas of the coastal waters exposed to the large swell. Moderate to fresh trades may return by the middle of next week as high pressure builds northeast of the area. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 600 PM this evening for north and west facing shores of Niihau Kauai Oahu and Molokai, and for north facing shores of Maui. High Surf Warning from 600 AM Friday for north and west facing shores of Niihau Kauai Oahu and Molokai, and for north facing shores of Maui. High Surf Warning from noon Friday for west facing shores of the Big Island. Small Craft Advisory starting 600 AM Friday for all coastal waters except the Pailolo Channel and Maalea Bay for large combined seas. && Donaldson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:28 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 24 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.